Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 104, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 18, 2014, 3:30 PM CDT for Howard County, Winneshiek County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2014, 3:30 PM CDT (20:30 UTC)
- Expired
- Aug 18, 2014, 4:00 PM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:32 PM CDT | HAIL 0.88 | 2 Sw Bluffton, IA | |
| Aug 18, 4:04 PM CDT | HAIL 1 | 5 Se Bluffton, IA | VARIED FROM 1/2 INCH TO 1 INCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
540
WUUS53 KARX 182030
SVRARX
IAC089-191-182100-
/O.NEW.KARX.SV.W.0104.140818T2030Z-140818T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL HOWARD COUNTY IN NORTHEAST IOWA...
NORTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 400 PM CDT
* AT 330 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRESCO...
MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DECORAH AROUND 355 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGHWAY
52 AND COUNTY W 34...KENDALLVILLE...COUNTY ROADS W 20 AND A 34...
HESPER AND BLUFFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4328 9209 4348 9211 4350 9173 4328 9170
TIME...MOT...LOC 2030Z 267DEG 23KT 4340 9203
HAIL...1.00IN
WIND...60MPH
$$
ROGERS2 follow-up statements
057
WWUS53 KARX 182045
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT MON AUG 18 2014
IAC089-182054-
/O.CAN.KARX.SV.W.0104.000000T0000Z-140818T2100Z/
HOWARD IA-
345 PM CDT MON AUG 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOWARD COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4330 9199 4348 9201 4350 9173 4328 9170
TIME...MOT...LOC 2044Z 271DEG 18KT 4340 9195
$$
IAC191-182100-
/O.CON.KARX.SV.W.0104.000000T0000Z-140818T2100Z/
WINNESHIEK IA-
345 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN WINNESHIEK COUNTY...
AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
RIDGEWAY...OR 8 MILES EAST OF CRESCO...MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
DECORAH AROUND 400 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGHWAY
52 AND COUNTY W 34...COUNTY ROADS W 20 AND A 34...HESPER...BLUFFTON
AND LOCUST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4330 9199 4348 9201 4350 9173 4328 9170
TIME...MOT...LOC 2044Z 271DEG 18KT 4340 9195
HAIL...1.00IN
WIND...60MPH
$$
ROGERS414
WWUS53 KARX 182055
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT MON AUG 18 2014
IAC191-182100-
/O.CON.KARX.SV.W.0104.000000T0000Z-140818T2100Z/
WINNESHIEK IA-
355 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN WINNESHIEK COUNTY...
AT 354 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DECORAH...
MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED ONE INCH HAIL 1 MILE
SOUTH OF BLUFFTON AT 352 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN WINNESHIEK COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
HIGHWAY 52 AND COUNTY W 34...COUNTY ROADS W 20 AND A 34...HESPER...
BLUFFTON AND LOCUST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4330 9192 4348 9195 4350 9173 4328 9170
TIME...MOT...LOC 2054Z 273DEG 22KT 4338 9188
HAIL...1.00IN
WIND...60MPH
$$
ROGERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:15 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 18, 3:15 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 315 PM CDT MON AUG 18 2014 FORECAST FOCUS IS ON RAIN TONIGHT AS UPPER SHORT WAVE PASSES THROUGH THE REGION WITH A WARM AND HUMID AIRMASS IN PLACE. A CLOSED LOW CUTS OFF OVER THE GREAT LAKES AS THIS WAVE ROUNDS THE BASE OF THE LONG WAVE TROUGH. WITH WEAKER IMPULSES CIRCULATING AROUND THE LOW...RAIN CHANCES LINGER INTO TUESDAY AS WELL. 19Z MESOANALYSIS SHOWS UPPER WAVE SPINNING INTO NORTHWEST MN... HEADING SOUTHEAST. PLUME OF 70+ LOW LEVEL DEWPOINTS FROM EASTERN IA UP INTO WESTERN WI AHEAD OF THE APPROACHING WAVE. ACTIVE CONVECTION ONGOING FROM WEST CENTRAL INTO NORTHEAST WI...AND NEW ACTIVITY GOING UP OVER NORTHEAST IA AND SOUTHEAST MN. ANTICIPATE SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...WITH PERHAPS A BREAK FOR A TIME EARLY THIS EVENING AFTER THIS FIRST INITIAL BAND. PRECIPITATBLE WATER SOMEWHAT ELEVATED AND WARM CLOUD DEPTH 3500+ METERS. ANY STORMS WILL BE PRODUCING HEAVY DOWNPOURS. DCAPE SUGGESTS WIND POTENTIAL AS WELL. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 315 PM CDT MON AUG 18 2014 UPPER LEVEL LOW OVER THE GREAT LAKES SHIFTS EAST ON WEDNESDAY AS UPPER RIDGING BUILDS INTO THE UPPER MIDWEST. A PATTERN SHIFT TO MORE SOUTHWEST FLOW TAKES PLACE MID-WEEK WITH A LONG WAVE TROUGH ESTABLISHING ITSELF OVER THE WESTERN CONUS. EVENTUAL RAIN CHANCES LATER THIS WEEK...AND THE DEGREE OF WARMING...ARE TIED TO HOW THE SHORT WAVE TROUGH ENERGY EJECTS NORTHEAST TOWARD OUR REGION. MEDIUM RANGE MODELS DO SHOW SOME DIFFERENCES IN TIMING OF THESE IMPULSES...SO CONFIDENCE NOT HIGH. BUT IT DOES APPEAR THE OVERALL TREND OF WARM AND HUMID CONDITIONS WILL COME TO FRUITION. IT HAS BEEN DRY LATELY...BUT THESE STORMS ONCE AGAIN LOOK TO HAVE INGREDIENTS FOR HEAVY RAIN POTENTIAL. THIS WILL HAVE TO BE MONITORED AS WE START TO ACCUMULATE SOME RAINFALL ON OUR RECENTLY DRY SOILS...WILL A FLOOD WATCH EVENTUALLY BE NECESSARY? && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING) ISSUED AT 1256 PM CDT MON AUG 18 2014 TWO SHORT WAVE TROUGHS WILL MOVE THROUGH THE AREA DURING THE NEXT 24 HOURS. EACH OF THESE WILL BE RESPONSIBLE FOR ROUNDS OF SHOWERS AND THUNDERSTORMS AT THE TAF SITES. THE FIRST ROUND LOOKS TO AFFECT THE TAF SITES BETWEEN 18.19Z AND 18.23Z...AND THEN ANOTHER ROUND BETWEEN 19.01Z AND 19.04Z. CEILINGS WILL BE IN THE 2500 TO 3500 FOOT RANGE THROUGH 19.08Z...AND THEN BECOME LIFR/IFR THROUGH 19.15Z...AND THEN MVFR AGAIN. A FEW OF THE NAM AND SREF SOLUTIONS ARE INDICATING THAT THERE COULD BE THE POTENTIAL FOR SOME DENSE FOG TONIGHT. HOWEVER WITH 15 TO 25 KNOTS ABOVE 950 MB...THINKING THAT THIS MAY JUST END UP BEING MORE STRATUS THAN FOG. HOWEVER...STILL WENT WITH MVFR FOG. && .HYDROLOGY... ISSUED AT 315 PM CDT MON AUG 18 2014 SO FAR IN AUGUST...OVERALL IT HAS BEEN QUITE DRY WITH MUCH OF THE AREA ADDED TO THE ABNORMALLY DRY CATEGORY PER THE DROUGHT MONITOR. BUT AS WE SAW LAST NIGHT...SLOW MOVING STORMS PRODUCING TORRENTIAL DOWNPOURS CAN RESULT IN SOME LOCALIZED FLOODING ISSUES. ONCE AGAIN TONIGHT...WARM CLOUD DEPTH AND ELEVATED PRECIPITATBLE WATER AMOUNTS POINT TO HEAVY RAINFALL POTENTIAL. THIS TREND LOOKS TO CONTINUE THROUGH MUCH OF THE WEEK AS WELL. DRY CONDITIONS INITIALLY WILL ALLOW FOR MUCH OF THIS WATER TO BE UTILIZED BY THE SOIL AND REPLENTISHING STORAGE AREAS. BUT WE WILL HAVE TO MONITOR THE RAINFALL OVER THE COMING DAYS AND PERHAPS CONSIDER THE NEED FOR A FLOOD WATCH FOR AREAS THAT SEE REPEATED RAINFALL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...MW LONG TERM...MW AVIATION...BOYNE HYDROLOGY...MW
Hazardous weather outlook, Aug 18, 4:15 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 AM CDT MON AUG 18 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 415 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING... DIMINISHING AFTER MIDNIGHT. PLAN ON THE STRONGEST AND MOST WIDESPREAD THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. IN ADDITION...A FEW STORMS ALONG AND SOUTH OF INTERSTATE 90 COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY WITH LIGHTNING THE MAIN HAZARD. AREAS OF FOG COULD DEVELOP WEDNESDAY MORNING...REDUCING VISIBILITIES TO AS LOW AS 1/4 MILE IN SPOTS. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THE WEEKEND. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY. HOWEVER...WITH THE POTENTIAL FOR ISOLATED SEVERE WEATHER...ANY FLOODING...RAINFALL AMOUNTS AND WIND REPORTS FROM THE STORMS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ
In the hours before
Special weather statement, Aug 18, 3:11 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 311 PM CDT MON AUG 18 2014 IAZ009>011-MNZ088-095-096-WIZ017-029-032>034-041>044-053>055- 182215- HOWARD-WINNESHIEK-ALLAMAKEE-WINONA-FILLMORE-HOUSTON-TAYLOR-CLARK- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND- INCLUDING THE CITIES OF...DECORAH...WAUKON...WINONA...MEDFORD... NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH... MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER 311 PM CDT MON AUG 18 2014 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... THROUGH 5 PM...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE FOUND ACROSS WESTERN WISCONSIN...AND PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. A FEW OF THESE STORMS MAY PRODUCE UP TO QUARTER SIZE HAIL AND DAMAGING WIND GUSTS UP TO 60 MPH. BOYNE
Local storm report, Aug 18, 3:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 1 N BONAIR 43.42N 92.20W
08/18/2014 E1.00 INCH HOWARD IA TRAINED SPOTTER
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:37 AM CDT | Special Weather Statement | ARX | Mitchell | 23 min |
| Aug 18, 2:29 AM CDT | Special Weather Statement | ARX | Mitchell | 46 min |
| Aug 18, 3:14 AM CDT | Special Weather Statement | ARX | Mitchell | 46 min |
| Aug 18, 3:03 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 27 min |
| Aug 18, 3:58 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 47 min |
| Aug 18, 4:43 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 47 min |
| Aug 18, 5:56 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 34 min |
| Aug 18, 6:45 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.